Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 37, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 28, 2007, 10:38 AM CDT for Cowley County, Sumner County, Kansas. It took effect at Jun 28, 2007, 10:45 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2007, 10:38 AM CDT (15:38 UTC)
- In effect from
- Jun 28, 2007, 10:45 AM CDT
- Expired
- Jun 28, 2007, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 3.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 281545 FFWICT KSC035-191-282200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1038 AM CDT THU JUN 28 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS. WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 500 PM CDT THURSDAY. * AT 1030 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER WAS FLOWING ACROSS ROAD 3 IN SEVERAL AREAS ACROSS WESTERN COWLEY COUNTY. AT 1035 AM CDT... SUMNER COUNTY LAW ENFORCEMENT REPORTED THE 900 BLOCK OF NORTH OXFORD ROAD... APPROXIMATELY 6 MILES EAST OF BELLE PLAINE... WAS CLOSED DUE TO WATER OVER THE ROAD. DOPPLER RADAR ESTIMATED BETWEEN 4 TO 6 INCHES FELL ACROSS THE AREA OVERNIGHT. MORE RAINFALL IS MOVING INTO THE AREA WHICH MAY LEAD TO ADDITIONAL PRECIPITATION AMOUNTS OF 1 TO 2 INCHES. * LOCATIONS WITHIN THE WARNING INCLUDE... ARKANSAS CITY...BELLE PLAINE...GEUDA SPRINGS...OXFORD...UDALL... WINFIELD...ROCK...STROTHER FIELD AIRPORT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732 $$ BOWMAN
1 follow-up statement
000 WGUS73 KICT 281859 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 156 PM CDT THU JUN 28 2007 KSC035-191-282200- SUMNER KS-COWLEY KS- 156 PM CDT THU JUN 28 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER AREA OF PRECIPITATION MOVING INTO EASTERN COWLEY AND WESTERN SUMNER. THIS AREA OF RAIN WILL BRING AN ADDITIONAL HALF INCH TO ONE INCH OF RAINFALL ON TOP OF AREAS THAT RECEIVED 4 TO 6 INCHES OVERNIGHT AND EARLY THIS MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732 $$ BOWMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:32 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 28, 9:32 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 932 AM CDT THU JUN 28 2007 .UPDATE... QUICK UPDATE TO REFLECT MORE EXTENSIVE COVERAGE IN RAINFALL ACROSS SOUTH CENTRAL KANSAS. ALSO TWEAKED MAX TEMPS DOWN A BIT. QUITE A BUSY MORNING. WILL TAKE A LOOK AT 12Z DATA AND MAKE ADDITIONAL ADJUSTMENTS TO FORECAST WITH LATE MORNING UPDATE AROUND 16Z OR SO. KED && .PREV DISCUSSION... /ISSUED 551 AM CDT THU JUN 28 2007/ AVIATION... 12Z TAFS...LARGE AREA OF RAINFALL CONTINUES TO PLAGUE SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE TAF PERIOD. GREATEST CHANCES FOR PRECIPITATION (AND THUNDERSTORMS) IS IN SOUTHEAST KANSAS...AFFECTING THE KCNU TAF SITE. CENTRAL KANSAS SHOULD REMAIN DRY THROUGH THE PERIOD. EXPECT OCCASIONAL IFR AND ISOLATED LIFR CEILINGS AT KICT AND KCNU. SCHRECK PREV DISCUSSION... /ISSUED 340 AM CDT THU JUN 28 2007/ DISCUSSION... FORECAST CONCERNS WILL CONTINUE TO BE HEAVY RAINFALL THREAT TODAY POSSIBLY INTO FRI. TODAY-TONIGHT: 850-700H CONVERGENCE ZONE AND UPPER LEVEL DIFFLUENCE CAUSED BY THE RIGHT REAR QUAD OF THE UPPER LEVEL JET STREAK HAS LEAD TO A FAIRLY STATIONARY BAND OF MODERATE-HEAVY RAINFALL GENERALLY ALONG THE KS TURNPIKE WITH SCATTERED MODERATE SHRA ALSO OVER SOUTHEAST KS. SO HEAVY RAINFALL EVENT LOOKS TO BE PLAYING OUT AS PLANNED...WITH TROPICAL AIRMASS LEADING TO VERY EFFICIENT RAINFALL RATES OVER AN INCH AN HOUR. LATEST WORKSTATION-WRF NOT DOING A BAD JOB WITH FN-CONVERGENCE/MOISTURE TRANSPORT PLACEMENT EARLY TODAY WHICH LINES WELL WITH 88D TRENDS. THIS CONVERGENCE LOOKS TO DRIFT A LITTLE FURTHER EAST FROM ITS CURRENT LOCATION ALONG THE TURNPIKE INTO SOUTHEAST KS LATER THIS AFTERNOON INTO TONIGHT. SO EXPECT A GRADUAL SHIFT OF THE HEAVIEST RAINFALL TO THE SOUTHEAST AS THE DAY PROGRESSES. SO WILL END PRECIP CHANCES IN CEN KS WITH THIS IN MIND .BUT WILL KEEP THE FLASH FLOOD WATCH GOING FOR SOUTH CENTRAL /SOUTHEAST KS WITH HEAVY RAINFALL CERTAINLY STILL A THREAT. THE SHORT RANGE MODELS ALSO SUGGEST THAT HEAVY PRECIP THREAT COULD CONTINUE THROUGH THE EVENING HOURS IN SOUTHEAST KS...SO WILL EXTEND THE FLASH FLOOD WATCH IN THIS AREA UNTIL 06Z/FRI. SLOW PROGRESS OF THE SYSTEM WILL ALSO KEEP CLOUD COVER AROUND OVERNIGHT....SO NOT MUCH OF A SWING IN TEMPS EXPECTED. FRI: AM A LITTLE CONCERNED ABOUT HOW TROUGH/CONVERGENCE ZONE WILL PROGRESS ON FRI...WITH OPERATIONAL MODELS SLOWING THE SOUTHEASTWARD PROGRESSION OF THIS SYSTEM. THIS COULD MEAN THAT PORTIONS OF SOUTH CENTRAL/SOUTHEAST KS COULD REMAIN IN A HEAVY RAINFALL THREAT INTO FRI AS WELL. THIS CERTAINLY IS DIFFERENT THAN PREVIOUSLY THOUGHT... WITH NAM/GFS TRYING TO STALL THIS CONVERGENT ZONE ACROSS SOUTHEAST KS. WILL INCREASE POPS ACROSS THIS AREA FOR NOW....BUT COULD SEE THESE POPS GO EVEN HIGHER /AND HEAVY RAINFALL THREAT INCREASE/ IF CURRENT MODEL TRENDS CONTINUE. SLOWER PROGRESSION WILL DEFINITELY AFFECT TEMPS...SO WILL ADJUST MAXES ACROSS SOUTHERN KS DOWN TO AROUND 80. SAT-SUN: CONFIDENCE DURING THIS TIME FRAME IS FAIRLY LOW AS MODELS CONTINUE TO DIFFER ON HOW TO HANDLE THE UPPER TROUGH/SHEAR AXIS WITH ITS POSITION HAVING AN EFFECT ON POPS FOR SOUTHERN KS. ENSEMBLE MEANS AND ECMWF SEEM TO BE THE MOST CONSISTENT WITH THIS FEATURE...SLOWLY DRIFTING IT JUST SOUTH OF THE AREA INTO OK. INHERITED POPS IN SOUTHEAST KS LOOK OKAY BUT AM NOT COMPLETELY CONFIDENT THAT SOUTH CENTRAL KS WILL REMAIN DRY AS NAM AND OPERATIONAL GFS RETROGRADE THE TROUGH BACK WEST. SO WILL INSERT A SLIGHT POP FOR SOUTH CENTRAL KS FOR SAT AFTERNOON JUST IN CASE. WILL GO DRY EVERYWHERE FOR SUN. MON-WED: UPPER LEVEL RIDGE WILL TAKE CONTROL FOR THE MOST OF THIS TIME FRAME WITH TEMPS THE MAIN CONCERN. A FEW IMPULSES WILL MOVE ACROSS THE NORTHERN PLAINS BY TUE INTO WED WHICH MAY PUSH A COLD FRONT TOWARDS KS BY WED. STILL SOME UNCERTAINTY ON TIMING OF THIS FRONTAL BOUNDARY...BUT ALOT MORE CERTAIN ABOUT TEMPS CLIMBING BACK INTO THE LOWERS 90S. WARMUP MAY BE TEMPERED SOMEWHAT DUE TO HIGHER THAN NORMAL GROUND MOISTURE CONTENT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 66 81 67 / 80 20 20 10 HUTCHINSON 79 65 82 66 / 50 10 10 10 NEWTON 78 66 81 67 / 60 20 10 10 ELDORADO 78 65 81 67 / 80 20 20 10 WINFIELD-KWLD 77 66 80 67 / 90 30 20 10 RUSSELL 80 63 83 65 / 10 10 10 10 GREAT BEND 80 63 82 65 / 10 10 10 10 SALINA 79 63 82 65 / 20 10 10 10 MCPHERSON 79 64 82 66 / 30 10 10 10 COFFEYVILLE 78 65 80 67 / 90 60 40 30 CHANUTE 78 66 80 67 / 90 40 30 20 IOLA 78 66 80 67 / 90 40 20 20 PARSONS-KPPF 78 66 80 67 / 90 50 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ052-053-069- 083-091>093. FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ070>072-094>096- 098>100. &&
Hazardous weather outlook, Jun 28, 5:25 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 525 AM CDT THU JUN 28 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 525 AM CDT THU JUN 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND EMBEDDED THUNDERSTORMS MAY CAUSE FLOODING FOR LOCATIONS ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TODAY INTO THIS EVENING. PLEASE SEE THE LATEST FLASH FLOOD WATCH OR FLOOD WARNINGS FOR ADDITIONAL DETAILS. ANY THUNDERSTORM THAT DEVELOPS IS NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SHOWER AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE INTO FRIDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AS THE UPPER LEVEL SYSTEM STALLS ACROSS NORTHERN OKLAHOMA. THE CHANCES OF SEVERE THUNDERSTORMS APPEARS TO BE LOW...WITH THE MAIN THREAT BEING LOCALIZED FLOODING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR SATURDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY WILL NOT BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Local storm report, Jun 28, 6:56 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
656 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM FLOOD 1 S EUREKA 37.81N 96.29W
06/28/2007 GREENWOOD KS LAW ENFORCEMENT
LOW WATER CROSSING 1 MILE SOUTH OF EUREKA CLOSED.
&&
CDBLocal storm report, Jun 28, 7:03 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN 1 E EUREKA 37.82N 96.27W
06/28/2007 M3.75 INCH GREENWOOD KS CO-OP OBSERVER
&&
CDBLocal storm report, Jun 28, 9:00 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM HEAVY RAIN AUGUSTA 37.69N 96.98W
06/28/2007 M2.73 INCH BUTLER KS EMERGENCY MNGR
MEASURED SINCE MIDNIGHT.
&&
CDBLocal storm report, Jun 28, 9:19 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
919 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM FLASH FLOOD 5 W WINFIELD 37.27N 97.06W
06/28/2007 COWLEY KS LAW ENFORCEMENT
COWLEY 3 IS BEING BARRICADED 5 MILES WEST OF WINFIELD.
THE WORST FLOODING IS NORTH OF US 160.
&&
CDBLocal storm report, Jun 28, 9:47 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLOOD 9 E CHANUTE 37.67N 95.30W
06/28/2007 NEOSHO KS AMATEUR RADIO
LOW WATER CROSSING NEAR 190TH AND NESS CLOSED.
&&
CDBLocal storm report, Jun 28, 9:48 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLOOD 9 E CHANUTE 37.67N 95.30W
06/28/2007 NEOSHO KS LAW ENFORCEMENT
LOW WATER CROSSING NEAR 190TH AND NESS CLOSED.
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:01 AM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 8 hr |
| Jun 28, 2:21 PM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.